Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Denver/Boulder, CO

May 30, 2005Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2005, 2:24 PM MDT for Jefferson County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 2:24 PM MDT (20:24 UTC)
Expired
May 30, 2005, 3:00 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302024
SVRBOU
COC059-302100-
/O.NEW.KBOU.SV.W.0075.050530T2024Z-050530T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES EAST OF ASPEN PARK...OR ABOUT 20 MILES
  SOUTHWEST OF DENVER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TINY
  TOWN...RED ROCKS PARK...MORRISON...KITTREDGE...INDIAN HILLS...
  IDLEDALE...CONIFER...ASPEN PARK...LAKEWOOD AND SOUTHEASTERN GOLDEN.

LAT...LON 3955 10534 3940 10529 3942 10521 3952 10509
      3959 10506 3960 10513 3965 10514 3965 10510
      3975 10507 3968 10534

$$
RJK
2 follow-up statements
000 
WWUS55 KBOU 302037
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT MON MAY 30 2005

COC059-302100-
/O.CON.KBOU.SV.W.0075.000000T0000Z-050530T2100Z/
JEFFERSON CO-
237 PM MDT MON MAY 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR
CENTRAL JEFFERSON COUNTY...

AT 235 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR
KEN CARYL...OR ABOUT 14 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST
AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TINY TOWN...RED ROCKS PARK...MORRISON...KITTREDGE...INDIAN HILLS...
IDLEDALE...CONIFER...ASPEN PARK...LAKEWOOD AND SOUTHEASTERN GOLDEN.

LAT...LON 3955 10534 3940 10529 3942 10521 3952 10509
      3959 10506 3960 10513 3965 10514 3965 10510
      3975 10507 3968 10534

$$
RJK
000 
WWUS55 KBOU 302055
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
256 PM MDT MON MAY 30 2005

COC059-302106-
/O.EXP.KBOU.SV.W.0075.000000T0000Z-050530T2100Z/
JEFFERSON CO-
256 PM MDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY
EXPIRED AT 300 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3955 10534 3940 10529 3942 10521 3952 10509
      3959 10506 3960 10513 3965 10514 3965 10510
      3975 10507 3968 10534

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM MDT, 23 hours 29 minutes earlier.

Area forecast discussion, May 29, 2:55 PM MDT, 23 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SUN MAY 29 2005

.SHORT TERM...QUTIE A BIT OF CONVECTION HAS BROKEN OUT ACROSS THE
MOUNTAINS AND FOOTHILLS THIS AFTN WITH EVEN MORE ACTIVITY ACROSS THE
WESTERN SLOPE OF CO AND BACK INTO WRN UTAH. SHOWERS HAVE BEEN
DISSIPATING AS THEY DRIFT INTO THE COOLER MORE STABLE AIRMASS ACROSS
THE PLAINS. THE MID LVL MSTR WILL DECREASE LATER THIS EVENING AS THE
UPR WAVE PASSES AND MSTR DEPTH BECOMES A BIT MORE SHALLOW. STILL
LOOKS DEEP ENOUGH FOR DRIZZLE AND FOG OVERNITE AND INTO MON AM...ESP
FOOTHILLS AND ADJ AREAS. ANOTHER COOL AND CLOUDY DAY ON TAP FOR
MONDAY IN ADVANCE OF THE LOW SPINNING OVER NORTHWEST NEVADA. MODELS
ARE NOW FAIRLY CONSISTENT IN BRINING THE WEAKENING LOW ACRROSS CO
LATE MONDAY WITH DECENT UPWARD ASCENT MOVING OVER THE CWA. MAY AGAIN
GET SOME ELEVATED CONVECTION WITH THE SHALLOW UPSLOPE FLOW AND WILL
BUMP POPS UP TO LIKELY FOR MON AFTERNOON. TEMPS AGAIN WILL BE
SIMILAR TO TODAY WITH MAINLY 50S ON THE PLAINS. THERE WILL BE SOME
MIX OF RAIN/SNOW OVER THE MOUNTAINS BUT GIVEN FCST SOUNDINGS/WET
BULB THE SNOW LEVEL WILL BE AROUND 10K TNT AND MONDAY.

.LONG TERM...MODELS IN REASONABLY GOOD AGREEMENT OUT THROUGH
WEDNESDAY. MONDAY NIGHT DEEP UPPER LOW CENTERED OVER THE WYOMING AND
IDAHO BORDER MAKES VERY SLOW SEWRD PROGRESS ACROSS WYOMING WITH THE
500MB LOW SOMEWHERE NEAR CHEYENNE BY 00Z/WEDNESDAY. AREA OF STRONG
MID-LEVEL ASCENT/QG OMEGA ROUNDING BOTTOM OF THE UPPER LOW SWINGS
ACROSS NORTHERN COLORADO MONDAY NIGHT. MODELS ALSO SHOW A PRETTY
DEEP LAYER OF MOISTURE ACCOMPANYING THIS FEATURE AS IT PASSES OVER
THE NRN MOUNTAIN AND WRN VALLEYS FROM 00Z-06Z/TUESDAY. EARLIER
THOUGHT TEMPS WOULD BE COLD ENOUGH FOR SNOW DOWN TO AROUND 8K FT
MSL...BUT NOW NAM AND GFS INDICATE FREEZING LEVEL OVERNIGHT UP
AROUND 11K FEET. SO WILL STILL MENTION A MIX OF RAIN AND SNOW AT
HIGH ELEVATIONS. DO NOT SEE A RAIN/SNOW MIX IN THE FRONT RANGE
FOOTHILLS AS WAS ONCE ONCE THOUGHT. AS THE MID-LEVEL TROUGH AXIS AND
ASCENT REGION MOVES EAST OUT ACROSS THE NERN PLAINS EXPECT TO SEE AN
INCREASE IN RAINFALL COVERAGE AND INTENSITY. WILL GO WITH LIKELY
POPS IN THE EASTERN BORDER COUNTIES WHERE 6-HOUR RAINFALL TOTALS
FCSTD IN THE 0.25 TO 0.50 INCH RANGE BY 12Z/TUESDAY. SHOULD SEE A
FAIRLY RAPID DROP OFF IN PRECIPITATION OVER THE FRONT RANGE AND
ADJACENT PLAINS WITH FLOW ALOFT BECOMING NWLY WITH PASSAGE OF THE
700-500MB TROUGH AXIS.

TUESDAY STILL LOOKS UNSEASONABLY COOL WITH THE MID-LEVEL COLD POOL
OVERHEAD WITH THE UPPER TROUGH HANGING AROUND. ATMOSPHERE OVER NERN
COLORADO REMAINS MOIST AND UNSTABLE ENOUGH TO WARRANT AT LEAST A
SLIGHT CHANCE OF T-STORMS AREAWIDE TUESDAY AFTERNOON AND EVENING.

BY WEDNESDAY...UPPER TROUGH MOVES EAST ALLOWING TEMPERATURES BOTH
SFC AND ALOFT TO WARM WITH RETURN TO W MTN TOP FLOW. LAPSE RATES
STEEPEN DURING THE AFTERNOON PROMPTING AT LEAST A SLIGHT CHANCE OF
T-STORMS IN THE MTN AND FOOTHILL ZONES.

FOR THE REMAINDER OF WEEK...MEDIUM RANGE MODELS SHOW ANOTHER COLD
CORE TROUGH MOVING OUT OF THE PACIFIC NORTHWEST AND OVER THE NRN
ROCKY MTNS THURSDAY AND FRIDAY. MODELS ALSO SHOW A FAIRLY STRONG
PACIFIC COLD FRONT SWEEPING OVER THE NRN MTNS THURSDAY MORNING AND
OUT ACROSS THE NERN PLAINS DURING THE AFTERNOON. LAPSE RATES LOOK
QUITE STEEP AND WITH SFC DEWPTS FCST TO BE IN THE UPPER 40/LOWER
50S...COULD SEE A FEW HIGH PLAINS STORMS BECOMING SEVERE. REALLY TOO
EARLY TO SAY WITH ANY CERTAINTY. FRIDAY LOOKS DRIER WITH WLY FLOW
ALOFT. ATMOSPHERE LOOKS PRETTY DRY AND STABLE EAST OF THE MTNS SO
NOT PCPN EAST OF THE MTNS. ON SATURDAY SEE ANOTHER SHOT OF LATE DAY
T-STORMS WITH STRONG HEATING.

&&

.BOU...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 30, 11:16 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT MON MAY 30 2005

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS NORTH
CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON AND EVENING.  A FEW
STORMS IN THE MOUNTAINS MAY APPROACH SEVERE LEVELS WITH HAIL UP TO
THE SIZE OF PENNIES AND WINDS IN EXCESS OF 50 MPH THIS AFTERNOON.
THESE STRONGER STORMS ARE EXPECTED TO WEAKEN SLIGHTLY AS THEY MOVE
INTO A MORE STABLE ENVIRONMENT ACROSS THE PLAINS THIS AFTERNOON AND
EVENING.  AN AREA OF HEAVY RAIN MAY DEVELOP OVER THE NORTHEAST
CORNER OF THE STATE THIS EVENING...MAINLY IN LOCATIONS EAST OF A
LINE FROM FORT MORGAN TO LIMON.  HOWEVER...THE THREAT OF ANY
FLOODING WILL BE LIMITED BY THE RATHER DRY SOIL CONDITIONS.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS
AFTERNOON AND EVENING WILL PRODUCE THE WET AND UNSTABLE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SUNDAY...MAINLY OVER AND NEAR THE MOUNTAINS. DAYTIME HEATING
WILL PRODUCE MOST OF THE LIFT AND INSTABILITY REQUIRED FOR THESE
THUNDERSTORMS. HOWEVER PASSAGE OF A FAIRLY STRONG COLD FRONT LATE ON
THURSDAY MAY PRODUCE A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS OF
COLORADO CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.